ive just been told ive got an under active thyroid and now been told ive got bipolar disorder ive always suffed from depression for a very long time at the moment i take medication wich is prozac im on 40mg a day i just dont understand why now after all these years im getting told bipolar is it because of the thyroid can anyone help with this matter
Hmmm. Thyroid issues can mimick bipolar symptoms that is why they always say to get it checked out if you are having problems. If this is the first time you have ever had any problems with depression or mood I would get a second opinion. Usually people with bipolar have a history of mood episodes before being diagnosed.
Just taking prozac when they say you are bipolar is bad medicine. SSRI's can make bipolar worse, especially if that is all you are being given. If you are truly bipolar then it would be wise to inquire about a mood stabilizer such as lithium, lamotrigine, or depakote.
If you are not seeing a psychiatrist ask for a referral. General doctors don't know this stuff adequately in my opinion to be prescribing for more than a simple depression.
i have suffed with depresion for about 21yrs since i was a teenager i had a very bad life as a child i have been on a number of medications over the yrs i also see people that deal with people that suffer from depresion i have a socail worker and unnone to me she has been monitering me over a number of mouths it was her that said about this connection of thyroid and bipolar i wont to learn more about this can you help me in any way do you suffer from this or are you a doctor i look forward to hearing from you thank you jackie
Hi there. I have been diagnosed with an under active thyroid since I was a young child. I have suffered depression since I was 20 (now 40) for the last 8 years I have also suffered bi polar disorder. I have been told by my doctor there is a definite link with my thyroid, depression and bi polar. I take thyroxine 100micrograms daily, setraline 100mg for depression and 300mg sodium valporate. It had taken about 6 years to get the combination right and I feel much better. Take heart, sometimes it's a chemical imbalance that can be managed. Rest assured though thyroid problems, depression and bipolar are linked and can be managed with correct meds. Hope this helps. Jodie
thank you for that advice you have really helped i have got to go for another blood test next week and hopefully i will get sorted a few weeks after its just a pain at the moment im so confused all the time mood is up and down so much at the moment im either very very low crying all the time or feel like im on top of the world like ive had very good drugs when i feel high i dont really sleep at all last night i think i had about 2 hours wich upsets me ive been told ive got to keep a report on my days as i said thank you for your help jackie
There is an 'Ask the Doctor' forum on Mood Disorders. I go there occassionally and he is really good, and it is one of the few ones of these that is free. I would post your questions to him.
What I know is from doing a tremendous amount of research. I've read almost every bipolar book out there, try to keep up with the research, etc. I am a person for whom knowledge equals power.
From what I've read the best treatment is one drug that is a mood stabilizer (Lithium, lamotrigine (Lamictal), Depokate). However for a lot of people that doesn't cut it. Antidepressants of any kind can induce rapid cycling. Ultra Rapid cycling which is the up down up down you are describing can be attributed to or worsened by an antidepressant. Most pdocs will prescribe an antidepressant with a mood stabilizer but bipolar specialists prescribe this way a lot less than do general psychiatrists. The mood stabilizer that is best for bipolar depression is lamotrigine. Antipsychotics can be helpful for some people too. Right now they are FDA approved as a first line treatment for Bipolar Disorder. I don't doubt they work but the side effect profile compared to the mood stabilizers would tip the scales in favor of a mood stabilizer for me.
I personally take 50mg of trazodone which is an old antidepressant that makes you really sleepy for night time. It is also supposed to help increase stage 4 sleep and since I have fibromyalgia too and that affects stage four sleep it is a good drug. Not 100% sure about it because it is an antidepressant, but can't argue with results. The other medication I take is lamotrigine. If I could only choose one medications it would be this one. I take Geodone as well because I was having some thought dysregulation (basically was fearful every time I left the house, especially at night, and was doing this weird daydream thing where I would imagine the worst possible scenarios happening - antipsychotic took care of that). Geodone is not the greatest drug, but I had weird side effects on all the other antipsychotics. Risperadol was the worst. I started lactating! I am going to ask to switch to Abilify as I have read good reports on that and know a few people on it that are helped by it. The Geodone is causing weight loss. Rare side effect. It was great in the begining, I lost all the weight I gained while on Ziprexa but now I am down to a size 2 and people keep asking me if I am okay so I know the weight loss is noticable.
Good luck. The beginning stages are the hardest. It may also take a while to get the med combination right so keep trying. It took me three years to get on this combination. I would suggest buying the book "The bipolar survival Guide" they just came out with a new edition so it is really up to date.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.